advertisement

Home » ADHD » Psych Central Professional » Safely Prescribing Meds for ADHD: Interview with Brigette Vaughan, APRN, MSN


Safely Prescribing Meds for ADHD: Interview with Brigette Vaughan, APRN, MSN

Safe Prescribing Meds for ADHDCCPR: Can we begin by identifying the commonly prescribed medications for ADHD in children?

Ms. Vaughan: The most common medications used in child psychiatry or by family practitioners and pediatricians for ADHD are the stimulants dextroamphetamine/amphetamine (Adderall) and methylphenidate (Ritalin). They have been around for many years, so we have a lot of data on them—how they work, the duration of action, and the tolerability. They are well-researched medications. Following those in popularity are nonstimulant medicines like atomoxetine (Strattera) or some of the alpha-2 adrenergic agonists that are newer to the market, guanfacine ER (Intuniv) or clonidine ER (Kapvay).

CCPR: What kinds of side effects and adverse reactions do we need to be mindful of in children and adolescents with these medications?

Ms. Vaughan: In children and adolescents, the most common side effect is loss of appetite. This is true for the stimulant medications and Strattera. There are some children for whom the medication seems to irritate their stomach and so they just don’t feel like eating. There are others that, because they are stimulants, suppress appetite even in the absence of stomach upset. We worry about children, especially little ones, if they are not eating; we worry about what kind of impact there is on growth in the short and long term. There are also effects on sleep patterns. The stimulants can cause insomnia, both initial and middle insomnia, whereas medicines like Strattera (atomoxetine HCI) or the alpha-2s can cause sedation during the day. Younger kids tend to display more mood-related side effects to medication, more irritability, tearfulness, and outbursts.

CCPR: Do extended release formulations of stimulants have any effect on side effects?

Ms. Vaughan: Yes they can. Obviously, the longer the duration of the effect of the medication the longer you may experience side effects of that medication in the system. For children who are on a long-acting stimulant, we tell parents to make sure they eat breakfast before they take it, because if they lose their appetites during the day they may not eat as well at lunchtime or even dinner, and then they are starving at 8 o’clock. The other thing to consider, if there is stomach pain, nausea, or side effects that are more specifically GI related, is a transdermal form of methylphenidate (Daytrana) that allows you to bypass the stomach altogether. The effects on sleep can be similar, too. The long-acting stimulants can be more likely to cause insomnia, so often we adjust the time the medicine is administered, or combine preparations to make sure that we address the ADHD symptoms when they need coverage, but minimize the side effects. Some children experience “rebound” emotional symptoms when their medication wears off. For some this is irritability and anger, and others tearfulness.

CCPR: Among youths who are taking these medications, how often are side effects an issue?

Ms. Vaughan: Some patients may have side effects. For many kids, they tend to go away with time. The response and the tolerability to these medicines seem very individualized.

CCPR: Are there particular things that might predispose a child to experience side effects or reactions?

Ms. Vaughan: If we have children who have feeding or eating issues or other developmental issues, such as food texture issues, along with attention problems, we may be more reluctant to give them medication that might lower their appetite. For someone who has a co-occurring tic disorder, we used to be reluctant to use a stimulant, but now we may try it and make a change only if the tic worsens (Tourette’s Syndrome Study Group, Neurology 2002;58(4):527-536). If there are concerns about a comorbid anxiety disorder or a mood disorder, I might suggest starting with something like Strattera first, rather than going with a stimulant because it may affect the comorbid symptoms. Finally, if there are issues with drug abuse, either in the child or possibly in the household, we might be more particular about the stimulant preparation that we select, perhaps using long-acting rather than the short-acting, or even consider a nonstimulant alternative.

CCPR: In your research, which medications do you see as most tolerable or least likely to present side effects?

Ms. Vaughan: There isn’t one that stands out as superior to the other. It varies from patient to patient, and is hard to predict.

CCPR: Are there things you look out for and advise patients to be careful with, for example caffeine or energy drinks?

Ms. Vaughan: Definitely, and that isn’t limited to teenagers anymore, but young adults and even middle school and elementary age kids. We worry about an additive effect. Anytime you are giving multiple stimulants we are concerned about the effects on behavior, as well as effects on insomnia or loss of appetite. A lot of parents will ask about cold medications that have pseudoephedrine in them or Benadryl because of a warning from their pharmacist about using these types of medicines with stimulants. We advise them to watch for either an intensifying of the usual effect or a paradoxical effect. It can go either way. In the case of cold medication or an asthma medication, when there is a physical need, we may say to hold the stimulant on a given day, if that is possible, because we don’t want them feeling physically miserable if we can avoid it.

Safely Prescribing Meds for ADHD: Interview with Brigette Vaughan, APRN, MSN

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print 6 & 7/2013 in Volume:Issue 4:3&4.


The Carlat Psychiatry Report

 

APA Reference
Vaughan,, B. (2016). Safely Prescribing Meds for ADHD: Interview with Brigette Vaughan, APRN, MSN. Psych Central. Retrieved on November 11, 2018, from https://pro.psychcentral.com/safely-prescribing-meds-for-adhd-interview-with-brigette-vaughan-aprn-msn/

 

Scientifically Reviewed
Last updated: 4 Mar 2016
Last reviewed: By John M. Grohol, Psy.D. on 4 Mar 2016
Published on PsychCentral.com. All rights reserved.